Q. Does aspartame affect bleeding if you are taking a blood thinner like Coumadin? I know that cranberry juice poses a potential problem with this drug. How can I keep up with Coumadin interactions?
A. Coumadin (warfarin) is a life-saving drug but it can be tricky to use. This medicine reduces the risk of blood clots that can lead to strokes or heart attacks. Getting the dose right, however, poses a significant challenge. Too much or too little drug can be dangerous.
Many foods and other medications can interact with Coumadin. When a person taking Coumadin drinks a lot of cranberry juice, the risk of dangerous bleeding may rise. Several cases have been reported, but scientists are still debating the clinical significance of the interaction.
Aspartame (Equal, Nutrasweet) is an artificial sweetener that may increase bleeding time (Clinical Pharmacology and Therapeutics, Feb. and May, 1998). Although this interaction is controversial, we would encourage anyone consuming aspartame and taking Coumadin to monitor the impact on bleeding very carefully.
Sorting out all the dangerous food and drug combinations with warfarin is complicated. Our free Guide to Coumadin Interactions is available at www.peoplespharmacy.com.